MAUDE Adverse Event Report: COOK INC NFORCE NITINOL HELICAL STONE EXTRACTOR; FFL DISLODGER, STONE, BASKET, URETERAL, METAL

COOK INC NFORCE NITINOL HELICAL STONE EXTRACTOR; FFL DISLODGER, STONE, BASKET, URETERAL, METAL
Model Number G17940
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/14/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510k #: exempt.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, prior to a rigid ureterolithotripsy-double j implant using a nforce nitinol helical stone extractor, "the handle didn't work".The procedure was completed with another extractor.There were no adverse effects to the patient.The patient did not require any additional procedures as a result of this occurrence.
 
Additional Manufacturer Narrative
Additional information: investigation ¿ evaluation.A visual inspection and functional testing of the returned device was conducted.A document based investigation was also performed including a review of complaint history, device history record, the instructions for use, and quality control data.One device was returned for investigation.The returned packaging confirms the reported complaint device lot number.Inspection of the returned device noted the device was returned with the handle in the open position and the basket formation in the open position.The mlla (male luer lock adapter) was unscrewed from the handle.The support and basket sheaths were still adhered.It was found that 1 cm of the cannulated handle protrudes from the collet.The cannulated handle was bent at the distal end of the handle slide.Glue was visible on the basket sheath at 2 cm from the distal tip and continuing to 7 cm from the distal tip.Functional testing noted that the basket formation could not be manually actuated.It was found that the cannulated handle separated when attempting to actuate the basket formation.A review of the device history record found no non-conformances related to the reported failure mode.A review of complaint history records shows no other complaints associated with the complaint device lot.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: precaution: enclose the device in the sheath before removing from the tray/holder.Precaution: do not use excessive force to manipulate this device.Damage to the device may occur.A review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was visually/functionally inspected by quality control and no related gaps in production or processing controls were noted.The returned device was found to have a basket that was open and could not be closed.The cannulated handle was found to be bent inside the handle, this was likely the cause for the failure of the basket to close.It was also found that the handle was partially disassembled, with the mlla [male luer lock adapter] unscrewed.It was likely unscrewed by the user after the basket failed to close.There was a 1cm length of the cannulated handle protruding past the proximal end of the handle.It was likely the user also unscrewed the black collet knob after the failure of the device to close, allowing the cannulated handle to move proximally and extend out of the proximal end of the handle.The cause for cannulated handle becoming bent and preventing the device from closing could not be determined.Per the quality engineering risk assessment, no further action is warranted.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
NFORCE NITINOL HELICAL STONE EXTRACTOR
Common Device Name
FFL DISLODGER, STONE, BASKET, URETERAL, METAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8813128
Report Number1820334-2019-01754
Device Sequence Number2824063
Product Code FFL
UDI-Device Identifier00827002179400
UDI-Public(01)00827002179400(17)201226(10)NS8470537
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,other,use
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/04/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/26/2020
Device Model NumberG17940
Device Catalogue NumberNFHSES-032115-3W-UDH
Device Lot NumberNS8470537
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/22/2019
Initial Date Received by Manufacturer 07/03/2019
Supplement Date Received by Manufacturer08/28/2019
Initial Report FDA Received Date07/22/2019
Supplement Report FDA Received Date09/04/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1